Alert archive / Mississippi / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS New Orleans, LA

July 7, 2018Walthall County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 7, 2018, 6:14 PM CDT for Walthall County, Mississippi. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 6:14 PM CDT (23:14 UTC)
Expired
Jul 7, 2018, 6:45 PM CDT
In force
31 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Walthall County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.2 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2018-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2018-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS54 KLIX 072314
SVRLIX
MSC147-072345-
/O.NEW.KLIX.SV.W.0092.180707T2314Z-180707T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
614 PM CDT SAT JUL 7 2018

The National Weather Service in New Orleans has issued a

* Severe Thunderstorm Warning for...
  Northwestern Walthall County in southern Mississippi...

* Until 645 PM CDT.

* At 613 PM CDT, a severe thunderstorm was located near Holly
  Springs, or near Kokomo, moving west at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3135 9009 3133 9008 3134 9004 3118 9003
      3118 9001 3117 9000 3117 9001 3111 9026
      3135 9026
TIME...MOT...LOC 2313Z 082DEG 15KT 3127 9000 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:43 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Jul 7, 3:43 PM CDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
343 PM CDT Sat Jul 7 2018

.SHORT TERM...
In near term, scattered to numerous thunderstorms across the
region this afternoon will persist into the evening hours before
diminishing although isolated showers and thunderstorms cannot be
ruled out especially near the coast. The weakening frontal
boundary to the north...a weak trough in mid levels moving
westward across the northern gulf coast region..and ample moisture
with precip water near 2 inches will result in another day of
above normal thunderstorm coverage from late Sunday morning
through the evening. With high precip water,  any strong
thunderstorms will be capable of localized heavy rain and minor
flood issue. Rain chances trend down slightly Monday as slightly
drier mid level air moves into region but still expect at least
scattered activity across the region. With early and fairly
widespread thunderstorm activity, max temps should hold at normal
to slightly below normal levels next few days.

.LONG TERM...
Mid level high pressure builds over central plains with mid level
trough extending over the eastern U.S. into the north central and
northeast Gulf. With mid level high being too far to the
northwest to greatly influence region with subsidence and
proximity of mid level trough just to our east should keep rain
chances near to above climatology for the remainder of the week.
Max temperatures should remain near normal

&&

.MARINE...
Fairly light wind regime expected most of week as surface
pressure gradient remains relaxed across the northern Gulf.
Scattered to locally numerous shower and thunderstorms activity
expected, especially Sunday and Monday, in the early to mid
morning with isolated waterspouts possible.

&&

.AVIATION...
Outside of convection, generally light winds and VFR conditions
will prevail through most of the period. Thunderstorms activity
should begin to diminish around 01-02Z. Thunderstorm activity
likely to develop along the coast 09-12Z Sunday and slowly move
and develop inland 15-18z and continues through 00Z. Isolated wind
gusts to 35 kt with strong thunderstorms.

&&

.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Marginal Risk of Excessive Rainfall.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event; Marginal risk severe or
         excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for Slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for moderate to high risk of severe
         and/or excessive rain; direct tropical threats; Events
         of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  87  71  90 /  40  70  30  50
BTR  73  87  73  90 /  30  60  40  50
ASD  74  87  75  90 /  30  60  30  50
MSY  75  86  76  89 /  30  60  40  50
GPT  76  86  76  89 /  30  60  30  40
PQL  73  87  75  89 /  30  60  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Jul 7, 5:42 PM CDT, 32 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
542 PM CDT Sat Jul 7 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-081045-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
542 PM CDT Sat Jul 7 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Tonight

Numerous showers and thunderstorms will continue into the evening
and slowly dissipate through the night. Severe weather is not
expected, but a few storms could become strong, producing frequent
lightning, gusty winds, and heavy rainfall. Heavy rainfall could
lead to ponding of water on area roadways, and in other low lying
and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms are likely again on Sunday. A few
storms could become strong producing frequent lightning, gusty
winds and periods of heavy rainfall.

Waterspouts will continue to be possible in marine areas on
Sunday, and could threaten near shore areas depending on location
and movement.

A return to more typical scattered afternoon thunderstorms is
expected Monday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jul 7, 1:36 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
136 PM CDT SAT JUL 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       BELLE CHASSE            29.85N 90.00W
07/07/2018  M2.50 INCH       PLAQUEMINES        LA   EMERGENCY MNGR

            SEVERAL REPORTS OF LOCALIZED STREET FLOODING.
            OBSERVATIONS AND REPORTS INDICATE BETWEEN 2 TO 2.5 INCHES
            OF RAIN FELL IN UNDER AN HOUR.

&&

KGILMORE

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:59 PM CDTSpecial Weather StatementLIXPearl River46 min
Jul 6, 9:57 PM CDTSpecial Weather StatementLIXPike, Walthall93 min
Jul 6, 10:35 PM CDTAreal Flood AdvisoryLIXWalthall115 min
Jul 6, 10:54 PM CDTAreal Flood AdvisoryLIXWalthall66 min
Jul 7, 1:43 PM CDTAreal Flood AdvisoryLIXHancock2 hr
Jul 7, 2:43 PM CDTAreal Flood AdvisoryLIXWilkinson2 hr
Jul 7, 5:50 PM CDTAreal Flood AdvisoryLIXAmite, Pike55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.